Hail, Palo Alto
- When
- April 12, 2:07 PM CST
- Where
- Palo Alto County, 1.01 mi E of Emmetsburg Arpt
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -94.680
A warm front was positioned from northeast Nebraska, southeast across central into east central Iowa. Thunderstorms fired north of the front during the night, and the activity continued into the day.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A warm front was positioned from northeast Nebraska, southeast across central into east central Iowa. Thunderstorms fired north of the front during the night, and the activity continued into the day. A 25 kt low level jet continued to feed moisture into the atmosphere during the day. By early to mid afternoon, most unstable CAPE reached 1900 J/kg, with lifted indices around -7 C. Though there was considerable downdraft CAPE available at around 1400 J/kg, it was not realized. The atmosphere was weakly sheared with about 30 kts of shear present. Hail was the main feature with the storms. The freezing level was low, sloping from around 9600 feet over central Minnesota, to 10,800 feet at Omaha. Numerous reports of hail ranging from nickel to golf ball size were received. Golf ball size hail fell in Kossuth and Pocahontas Counties. Many locations reported that the hail covered the ground. The storms also produced very heavy rainfall. With over an inch of precipitable water available, the storms were quite efficient. Two to two and one half inches of rainfall was reported from near Spencer to Thompson. Though flash flooding did not occur, the heavy rain pushed rivers over flood stage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 12, 1:40 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 240 PM CDT MON APR 12 2010 .SHORT TERM /TONIGHT/... WELL PRONOUNCE WARM FRONT EXTENDS ACROSS CNTRL IA THIS AFTERNOON AND AT 2 PM EXTENDED FROM DENISON TO DES MOINES AND THEN SOUTHEAST TO JUST NORTH OF OTTUMWA. AREA OF ELEVATED THUNDERSTORMS STILL ONGOING NORTH OF HIGHWAY 20 WITH A FEW SEVERE STORMS ON THE WESTERN EDGE NEAR AREA OF PROLONGED 850 MB THETA-E ADVECTION. THE 12Z 4KM WRF APPEARS TO BE LOCKED ON THE WESTERN EDGE OF THE CONVECTION...WHICH ENDS THE REDEVELOPMENT SOON AND THEN ENDS THE PRECIPITATION FROM WEST TO EAST. ANOTHER WAVE OF THETA-ADVECTION IS EXPECTED TO LIFT NORTH THROUGH IOWA OVERNIGHT WITH MORE ELEVATED INSTABILITY DEVELOPING OVER THE NORTHEAST THIRD OF THE AREA. HAVE ADDED THUNDERSTORM MENTION OVER THIS AREA TONIGHT. ELSEWHERE IT WILL PARTLY CLOUDY AND MILD WITH LOWS IN THE LOW TO MID 50S. .LONG TERM /TUESDAY THROUGH MONDAY/... WARM FRONT LIFTING ACROSS THE REGION AND NORTH BY TUESDAY WITH SOUTHERLY FLOW AND BREEZY SOUTH WINDS FOR THE BALANCE OF THE DAY. THOUGH SOME MID LEVEL WARM ADVECTION PRESENT BY NOON...BEST LIFT TO REMAIN NORTH OF THE FORECAST AREA. H850 TEMPS HAVE COOLED TO 11-12C BY AFTERNOON WHICH SHOULD SUPPORT MID TO UPPER 70S FOR HIGHS. H850 FLOW INCREASING AGAIN WED NIGHT AHEAD OF WEAK COOL FRONT. BOTH NAM AND GFS SUGGEST ENHANCED SPEED MAX TO CROSS REGION BETWEEN 06-12Z WITH SOME ELEVATED CAPE PRESENT. SOUNDINGS NOT ALL THAT IMPRESSIVE IN TERMS OF MOISTURE...AT LOW TO MID LEVELS. NAM WOULD SUGGEST SOME SPEED CONVERGENCE...WHILE GFS MAINTAINS FAIRLY UNIFORM FLOW. PRESENTLY WILL KEEP DRY FORECAST FOR TUESDAY NIGHT...BUT WILL MONITOR. TEMPS WED WILL BE SOMEWHAT COOLER AS CLOUD FIELD ARRIVES WITH FRONT BY AFTERNOON. SOUTHEAST SECTIONS WILL REMAIN WARMER. QUESTIONS REMAIN ABOUT FRONTAL TIMING AND PASSAGE SOUTHEAST...BUT AS REFERENCED IN PREVIOUS DISCUSSIONS THE FRONT WILL BECOME INCREASINGLY MORE PARALLEL TO THE UPPER LEVEL WINDS BY LATE WED NIGHT AND THURSDAY AS THE NORTHERN STREAM SHORT WAVE IN CANADA BECOMES MORE NEGATIVELY TILTED AND FRONT PUSHES EAST. WITH BOUNDARY HUNG UP UNTIL A SECOND SHOT OF COLD AIR ARRIVES BY THURSDAY NIGHT...WILL KEEP CHANCE SHOWERS/STORMS GOING INTO NIGHT HOURS. FRIDAY THROUGH SUNDAY LOOKING DRY FOR NOW...THOUGH SOME HINT THAT MOISTURE WILL RETURN TOWARD MONDAY AS ANOTHER LEE SIDE TROUGH DEVELOPS OVER THE PLAINS. GFS/GEM APPEAR TO BE FASTER IN BRINGING TROUGH EAST. GENERALLY...SPRING MONTHS TEND TO FEATURE STUBBORN GREAT LAKES HIGHS THAT HANG AROUND FOR SEVERAL DAYS...WITH RIDGE BLOCKING ANY EASTWARD PROGRESSION. THUS...EURO MAY BE THE MODEL OF CHOICE LOOKING FORWARD INTO SUNDAY AND MONDAY. FOR NOW...HAVE DECIDED TO KEEP SOLUTION DRY AT THAT TIME. TEMPS FOR THE DAYS FOLLOWING THE FRONTAL PASSAGE FRIDAY LOOK COOLER. LOWS DURING THE OVERNIGHT HOURS WILL LIKELY DROP INTO THE 30S/40S OVER THE REGION WITH HIGHS IN THE UPPER 50S TO MID 60S FOR THE PERIOD FRI>>SUN. && .AVIATION... 12/18Z...THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NRN IA EARLY THIS AFTERNOON AND WILL AFFECT THE KMCW AREA WHILE REMAINING JUST NORTH OF KFOD/KALO. ANOTHER CHANCE FOR THUNDERSTORMS WILL ARRIVE LATE TONIGHT AND EARLY TUE IN VICINITY OF KMCW. ELSEWHERE... SOUTHEAST WINDS WILL BECOME SOUTHERLY DURING THE PERIOD WITH VFR CONDITIONS PERSISTING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM/AVIATION...DONAVON LONG TERM...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1200 PM CDT MON APR 12 2010 IAZ004>007-015>017-023>028-033-034-131700- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- 1200 PM CDT MON APR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON NORTH OF HIGHWAY 20. AN ISOLATED SEVERE STORM OR TWO WITH QUARTER SIZED HAIL ARE POSSIBLE. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL MOVE INTO NORTHWEST AND CENTRAL IOWA WEDNESDAY...AND OVER THE REST OF THE STATE WEDNESDAY EVENING. INTERMITTENT THUNDERSTORMS ARE EXPECTED STATEWIDE THURSDAY TROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THOUGH ANY REPORTS OF SEVERE WEATHER TODAY WOULD BE APPRECIATED. IAZ035>039-044>050-057>062-070>075-081>086-092>097-131700- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 1200 PM CDT MON APR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL MOVE INTO NORTHWEST AND CENTRAL IOWA WEDNESDAY...AND OVER THE REST OF THE STATE WEDNESDAY EVENING. INTERMITTENT THUNDERSTORMS ARE EXPECTED STATEWIDE THURSDAY TROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. DONAVON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 259 PM CDT MON APR 12 2010 IAZ005-015-122100- KOSSUTH-PALO ALTO- 259 PM CDT MON APR 12 2010 AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL PALO ALTO COUNTY...MOVING EAST AT 15 MPH. ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... CYLINDER BY 320 PM CDT... FENTON BY 355 PM CDT... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
The Des Moines radar (KDMX), 171 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
12 hail. Local standard time, as filed.
Hail beginning to accumulate at the time of observation.
Largest hail was on the south side of town where golf ball size hail was reported. Quarter size hail fell on the north side of town.
Spotter arrived home from work at 1611 CST with quarter size hail still on the ground. The start time was estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215386, 215765, 215385, 215387, 215388, 215389, 215394, 215390, 215391, 215392, 215393, 215395.